Burning lungs and no wheezing? - Asthma UK communi...

Asthma UK community forum
13,863 members19,288 posts

Burning lungs and no wheezing?

Bienkie
Bienkie
27 Replies

My lungs hurt, not my chest, not my muscles. I have a burning feeling in my upper airways, like before an attach, but it's the whole time. I don't wheeze, my chest xray is clear and my Sat's are fine. I think my doctor thinks I'm a drama queen. What is wrong with my lungs, can anyone help, please?

27 Replies
oldestnewest
Kitty2823

Hi I had the same problem after my asthma attack. I took paracetamol and done breathing exercises.

Reply
Bienkie
Bienkie
in reply to Kitty2823

Thank you, that's very helpful.... Good to know it happens to others too.

Reply
Kitty2823
Kitty2823
in reply to Bienkie

See your GP.

1 like
Reply
peege
peege
in reply to Kitty2823

I'd see another GP Bienke, you are not a drama queen!

Reply
CDPO16

I frequently get the same feeling (as if starting with a chest infection but nothing develops). I have no idea what causes it other than I sometimes wonder if something is causing some irritation. It has gone on for so long without anything untoward happening that I now tend to ignore it.

Reply
Bienkie
Bienkie
in reply to CDPO16

Thank you.... Thats exactly how it feels! But sometimes it just doesn't develop into infection or anything else.... It just stays like that for weeks. I will also try not fretting about it and just ignore..... Thanks again.

Reply
CDPO16
CDPO16
in reply to Bienkie

I hope you go on ok. Best wishes.

Reply
Kitty2823
Kitty2823
in reply to CDPO16

I had the same problem after asthma attack. I took paracetamol and done breathing exercises

Reply
CDPO16
CDPO16
in reply to Kitty2823

I haven't found paracetamol to help at all but glad if it helped you. I put up with it until it settles down again as it doesn't seem to be much other than a nuisance of unknown cause in my case.

Reply
Kitty2823
Kitty2823
in reply to CDPO16

See your GP. It might be heartburn. My lungs are itching today

Reply
CDPO16
CDPO16
in reply to Kitty2823

Thanks but no need to see GP. I do get heartburn but the discomfort from that is totally different and responds to gaviscon.

Reply
Kitty2823
Kitty2823
in reply to CDPO16

My GP said prednisolone also causes heartburn

Reply
Yellow75

I have this symptom with my asthma sometimes, if you are asthmatic keep up medication regime. The other thing it may be is acid reflux.

Reply
Kitty2823
Kitty2823
in reply to Yellow75

I took paracetamol for this.

Reply
CDPO16
CDPO16
in reply to Yellow75

I hadn't considered reflux though you may be right for others with this problem. I do get reflux but the discomfort is very different from the upper respiratory tract burning. For me gaviscon helps the reflux but has no effect at all on the burning.

Reply
Bienkie
Bienkie
in reply to Yellow75

Like CDP016, I think this sensation is different to reflux, but you're right, important to exclude reflux. I stopped using gaviscon or omeprazole, and control heartburn with diet and probiotocs.

Reply
hilary39

I have that too and it's worse right now, I'm wondering if it's irritation from the heating since it's winter. I wish our lungs could talk to us and tell us what they need instead of giving us mysterious hard-to-interpet symptoms!

2 likes
Reply
Kitty2823
Kitty2823
in reply to hilary39

I had the same problem after asthma attack. I took paracetamol and breathing exercises

Reply
Bienkie
Bienkie
in reply to hilary39

😂 So true!

Reply
utkmybrthawy

I’m also hesitant to go to the doc, because I’m worried about being a hypochondriac. Also: I go in because I have asthma, and after extensive tests they say “you have asthma.”

Reply
Bienkie

Exactly! And why is that? It's pretty straightforward, isn't it? We feel what we feel and if the doctor doesn't know what it is or how to help, surely that's their issue and not ours? Yet we come away wondering if we are being hypochondriac? That, or they come out with statements of the blindingly obvious! 🤦🏽‍♀️

Reply
Kitty2823

You can follow Dr rangan chatterjee for advice

Reply
Matman

A few years ago I read a report which stated that inhaled steroids are an airways irritant, even though many Asthmatics may struggle to get by without them.

The inhaled steroid and, likewise, the ‘reliever component present in some inhalers’ - especially if taking regular ‘high’ daily doses (or where frequent ‘upping’ of dosage to fight exacerbation applies) - may both contribute to irritation of the airway lining.

I’m not advocating that you reduce or change your prescribed daily inhaler dosage (assuming you use one), but recently - and gradually - I’ve reduced mine by 75% with no negative outcomes so far (resulting in reduced side-effects of irritation).

I should be taking Fostair 200/6 (2 x 2 Doses Daily) and have reduced to x1 Dose at bedtime. The 2x2 Dose that I was taking, would be delivering the maximum permitted daily dose of inhaled steroids (thereby increasing the likelihood of irritation / side-effects from such a high-dosage).

It’s still early days, but it will be interesting to see if my dose-reduction can be maintained without negative effects. Also, it’s important to monitor daily peak flow carefully if reducing meds (and best to reduce under medical supervision).

Reply
Bienkie
Bienkie
in reply to Matman

That's fantastic advice! And it makes perfect sense. I've been wondering about that, because my lungs feel over sensitive and I guess I would describe it as brittle. I don't test my peak flow daily.... I guess I've resisted thinking about it too much.... I make a terrible patient! 😂

However. That sounds like really great advice, which I'm going to try, starting today. Thank you.

Reply
peege
peege
in reply to Bienkie

I strongly advise you not to change your dose of preventer without consulting your GP or respiratory nurse - particularly in winter!

I'm wondering if perhaps your asthma has changed therefore needing a change in medication.

Best, Peege

Reply
Bienkie
Bienkie
in reply to peege

Hi Peege

Thanks for your advice. But as for my asthma having changed.... Really, apart from being on loads of medications, I don't feel anybody takes my asthma particularly seriously. I've been complaining about difficulty breathing from time to time for over a year. I usually don't wheeze and my Sat's are fine. So nothing is done, some lame reassurance and sent on my way, leaving me feeling unsure if my symptoms are real or if they think I'm just I'm just a bit of a drama queen. Something has definitely changed, and perhaps it is irritation from the inhalation steroid. I will proceed with caution. Thanks for your caring reply.

1 like
Reply
SheilaC
SheilaC
in reply to Matman

I think it can be a bit of a vicious circle. Inhaled steroids increase the risk of getting NTM (a sort of non contagious TB). I had to take 3 antibiotics every day for 18 months. I now reduce the Fostair in the summer but have to put it back up again in winter. I find sea air is good and only go on holiday to an unpolluted beach hotel. I just had three weeks in India and only had to use my blue inhaler twice at the hotel. No towns or cities for me!

We are about 20 minutes drive away from the sea. Yesterday we had a brisk walk along the prom for about 50 minutes. That's about the most I can manage.

Reply

You may also like...